Q. When one of our sons was 9 months old, almost 50 years ago, he had earaches. At the time, antibiotics were prescribed. Soon afterwards, he developed diarrhea and became so dehydrated that he was hospitalized for IV fluid replacement. After several days, he was discharged, but within a week the same thing occurred and he was again hospitalized with IV fluids.
Our family doctor figured something odd was going on, so he checked into the literature about similar situations. He concluded that what had happened to our son was that his vital good flora, or “bugs” as he called it, had been killed off by the antibiotic. We needed to replace those “bugs.” That was done. I recall the brownish liquid that was fed him by mouth. No one said what it was, just “good bugs.” He was cured within days.
After listening to your radio show, I am guessing that what he got is what you say is done in Europe, ingesting bugs recovered from healthy “poop.” I don’t think I will tell him what it was that made him well!
A. The “yuck” factor has kept this approach from becoming widely used in the U.S. Some antibiotics kill the bacteria that normally live in the gut and keep it healthy. As a result, hostile bacteria such as C. difficile can take over, leading to persistent and potentially life-threatening diarrhea.
A recent editorial on the treatment of C diff infections stated: “Probiotic therapy ranges from the aesthetically very acceptable but probably ineffective use of probiotic drinks and supplements to the less aesthetically acceptable but probably effective fecal transplantation” (New England Journal of Medicine, Jan. 21, 2010). Thanks for sharing your experience from half a century ago.